Health and Wellness: Be Smart About Antibiotics

MARCH 14, 2019
Katherine Lee, PharmD
Antibiotics are often temporary but still common additions to many patients’ medication lists.

Although most antibiotic courses are limited to a week or less time, the adverse effects should be a key consideration. Pharmacists can discuss and monitor for adverse effects (AEs) and identify those at higher risk. Most AEs are not severe, but some are serious enough to warrant consideration when selecting antibiotic therapy.

Diarrhea is the most common complaint after a course of broad-spectrum antibiotics because of the inevitable alteration of the baseline gut microbiota. The condition is usually self-limiting but problematic in patients at risk for dehydration or Clostridium difficile infection. Most patients who experience antibiotic-associated diarrhea are older than 70 years, have comorbid conditions, and are on pharmacologic treatments that predispose them to developing diarrhea. The most common risk factors include chronic proton pump inhibitor use, diabetes, and multiple antibiotic therapies.1 Penicillin has the highest prevalence of antibiotic-associated diarrhea, followed by quinolones and cephalosporins. A recent study also demonstrated that macrolides, regardless of the reason for use, were associated with a marked increase
in diarrhea compared with a placebo.2

Clostridium difficile is a more severe gastrointestinal AE associated with antibiotic use. Similar to and sometimes related to antibiotic-associated diarrhea, C difficile arises because of a shift in the balance of the gut microbiota. Specifically, Bacteroides is recognized as an important genus for maintaining gut regularity. When Bacteroides is eradicated after broad-spectrum antibiotic use, C difficile is given the opportunity to overgrow and become the predominant gut flora.3 Clindamycin remains well known for its increased risk of leading to C difficile infection, though fluoroquinolones have also become known to play a role in diarrhea associated with C difficile.4,5 Corrected QT interval (QTc) prolongation, associated with torsade de pointes, is a very rare but serious AE that has received a lot of attention in recent years. Despite the condition’s rarity, the FDA requires that all new drugs undergo specific testing for risk of QTc prolongation before approval. Antibiotics occupy a significant portion of the list of drugs with a known risk of QTc prolongation.6,7 CredibleMeds maintains an updated list of evidence regarding drugs with a known or possible risk of QTc prolongation. Fluoroquinolones, macrolides, and trimethoprim have been minimally associated with QTc prolongation in the general population. However, patients who exhibit baseline prolonged QTc or have predisposing factors for dysrhythmia, such as electrolyte abnormalities and heart disease, should receive particular attention.8

Fluoroquinolones are also characterized by the rare occurrence of tendon rupture, an AE that warrants a class-wide black box warning. The Achilles tendon is the most common site for such ruptures, but other major tendons have also been implicated.9 Levofloxacin holds the most evidence for the highest risk of leading to tendinopathy and tendon rupture.10 Patients at highest risk for tendon rupture include women and individuals older than 60 years. Most notably, concurrent glucocorticoid use is also associated with an increased risk of tendon rupture. For this reason, patients who require dual treatment with a fluoroquinolone and a steroid should be considered for alternative therapy.11 This AE may be mitigated by carefully adjusting the dose in renal impairment and limiting the duration of therapy to minimize exposure.9

References
  1. Elseviers M, Van Camp Y, Nayaert S, Duré K, Annemans L, Tanghe A, Vermeersch S. Prevalence and management of antibiotic associated diarrhea in general hospitals [published online Mar 17 2015]. BMC Infect Dis. doi: 10.1186/s12879-015-0869-0
  2. Hansen M, Scot A, McCullough A, Thorning S, Aronson J, Beller E, Glasziou P, Hoffmann T, Clark J, Del Mar C. Adverse events in people taking macrolide antibiotics versus placebo for any indication. [published online Jan 18 2019] Cochrane Database Syst Rev. doi: 10.1002/14651858.CD011825.pub2
  3. Britton R, Young V. Role of the intestinal microbiota in resistance to colonization by Clostridium difficile [published online Feb 4 2014]. Gastroenterology. doi: 10.1053/j.gastro.2014.01.059
  4. Deshpande A, Pasupuleti V, Thota P, Rolston D, Sferra T, Hernandez A, Donskey C. Community-associated Clostridium difficile infection and antibiotics: a meta-analysis. [published online Apr 25 2013]. J Antimicrob Chemother. doi: 10.1093/jac/dkt129
  5. Pépin J, Saheb N, Coulombe M, Alary M, Corriveau M, Authier S, Leblanc M, Rivard G, Bettez M, Primeau V, Nguyen M, Jacob C, Lanthier L. Emergence of fluoroquinolones as the predominant risk factor for Clostridium difficile-associated diarrhea: a cohort study during an epidemic in Quebec. [published online Sep 20, 2005]. Clin Infect Dis. doi: 10.1086/496986
  6. Buss V, Lee K, Naunton M, Peterson G, Kosari S. Identification of Patients At-Risk of QT Interval Prolongation during Medication Reviews:
    A Missed Opportunity? [published online Dec 10, 2018]. J Clin Med. doi: 10.3390/jcm7120533
  7. Heemskerk C, Pereboom M, van Stralen K, Berger F, van den Bemt P, Kuijper A, van der Hoeven, Mantel-Teeuwisse A. Risk factors for QTc interval prolongation. [published online Nov 22, 2017]. Eur J Clin Pharmacol. doi:10.1007/s00228-017-2381-5
  8. Pourmand A, Mazer-Amirshahi M, Chistov S, Sabha Y, Vukomanovic D, Almulhim M. Emergency department approach to QTc prolongation. [published online Aug 19 2017]. American Journal of Emergency Medicine. doi:10.1016/j.ajem.2017.08.044
  9. Mehlhorn A, Brown D. Safety concerns with fluoroquinolones. [published online Oct 2 2007]. Ann Pharmacother. doi: 10.1345/aph.1K347
  10. Bidell M, Lodise T. Fluoroquinolone-Associated Tendinopathy: Does Levofloxacin Pose the Greatest Risk? [published online Jun 11 2016]. Pharmacotherapy. doi: 10.1002/phar.1761
  11. Wise B, Peloquin C, Choi H, Lane N, Zhang Y. Impact of age, sex, obesity, and steroid use on quinolone-associated tendon disorders [published online Sep 28 2012]. Ann J Med. doi: 10.1016/j.amjmed.2012.05.027


SHARE THIS
7